Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 26, NWS Wilmington, NC

July 26, 2020New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 26, 2020, 4:57 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 26, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 4:57 AM EDT (08:57 UTC)
In effect from
Jul 26, 2020, 6:00 AM EDT
Expired
Jul 26, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WHUS42 KILM 260857
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
457 AM EDT Sun Jul 26 2020

NCZ106-108-261700-
/O.NEW.KILM.BH.S.0026.200726T1000Z-200727T0000Z/
Coastal Pender-Coastal New Hanover-
457 AM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected. Also, a
  moderate risk of rip currents is forecast.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
222 
WHUS42 KILM 261652
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1252 PM EDT Sun Jul 26 2020

NCZ106-108-270000-
/O.CON.KILM.BH.S.0026.000000T0000Z-200727T0000Z/
Coastal Pender-Coastal New Hanover-
1252 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current expected. Also, 
  a moderate risk of rip currents is forecast.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
761 
WHUS42 KILM 270001
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
801 PM EDT Sun Jul 26 2020

NCZ106-108-270115-
/O.EXP.KILM.BH.S.0026.000000T0000Z-200727T0000Z/
Coastal Pender-Coastal New Hanover-
801 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Moderate risk of rip currents and moderate longshore current
expected on Monday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 3:13 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 26, 3:13 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
313 AM EDT Sun Jul 26 2020

.SYNOPSIS...
A fairly typical summertime pattern consisting of offshore high
pressure and a trough of low pressure developing over the
Piedmont region will remain in place through Tuesday. The
Bermuda High will shift south of the area mid to late next week
as a weak front approaches from the northwest, bringing a period
of unsettled weather.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest surface analysis shows a ~1022mb high pressure over the
area, with a center very close to KMAO as of 6Z. This is leading
to calm winds for much of the region with land breezes
beginning to form near the coast. Convective debris clouds have
meanwhile largely diminished since last evening. This pattern
should yield a little shallow ground fog over next few hours
esp. away from the coast. Local fog probability guidance suggest
our SC counties have the best chance for reduced visibilities
through 12z, and have added some associated wording in esp. over
far SW counties as a result.

The western extension of a Bermuda-Azores surface ridge axis
along with a redeveloping Piedmont Trough will be the main
players in the near term along with a mid level/H5 ridge over
the area extending from a ~594 decameter center roughly 500
miles ESE of Cape Fear. This pattern will limit convective
coverage during the period, though most of the 26/00Z guidance
suite is suggesting isolated activity along the sea breeze in
the afternoon and early evenings, and have followed suit.
Otherwise expecting temps a few degrees above normal for most,
with heat indices just slightly below advisory criteria
(~100-104, generally a touch warmer on Monday than today).

Lastly, still expect a modest increase in SE swell to reach
area beaches later today and esp. on Monday. Upstream buoy
observations are suggesting this swell is mostly on track,
though slightly overdone in the wave model guidance. Either way,
should be enough for moderate rip risk developing later today
and esp. for tomorrow when high risk not out of the question.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Mid level ridging weakens further Monday night into Tuesday as
a 500mb trough moves into the Great Lakes region. With decreased
mid- level subsidence and increased instability, could see
scattered afternoon storms Tuesday, mainly along sea breeze and
Piedmont trough. Lingering dry air aloft could make it tough for
storms to persist. With highs in the mid-90s and dewpoints in
the low to mid 70s Tuesday, a heat advisory may be needed for
parts of our area with heat indices around 105 degrees. Lows
Monday and Tuesday night in the mid to upper 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
500mb trough lingers around the Great Lakes and Eastern Canada
Wednesday through Friday, with several rounds of SW impulses
moving across the back half of the week. At the surface, a weak
front approaches from the northwest Wednesday into Thursday,
before slowing down. Boundary at the surface, combined with
upper level impulses, PWATs 2+ inches, and the ever present sea
breeze, will keep things unsettled for most of the long term
period. Highest pops currently forecasted for daytime Wednesday
and Thursday, trending down slightly for Friday and Saturday.
Highs near normal with lows above normal for the long term.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Main concern is fog potential esp. for inland terminals with
light winds and convective debris cloudiness diminishing. Have
kept in MVFR for FLO where latest modest continue to show the
best potential. Still expect this to erode away around 12-13Z.
Otherwise, expect VFR with another cumulus deck building back
in, and sea breeze development affecting the coastal terminals
this afternoon. Isolated showers/storms possible Sunday after
18Z, but low confidence any terminals will be directly impacted.

Extended Outlook...VFR expected with brief MVFR/IFR conditions
from afternoon and evening thunderstorms. The chance for this is
expected to increase mid to late in the week.

&&

.MARINE...
Through Monday..
Winds are mostly below 12kts across area waters this morning as
a light land breeze begins to set up with weak high pressure
just inland from the coast. Expect a moderate SSE to SSW wind to
pick up this afternoon and evening per normal, strongest
nearshore with sea breeze enhancement. A similar wind regime is
expected into Monday, light offshore in the morning and around
15ks from S/SW in the afternoon/evening. Seas will be mostly
2-3ft today but building slightly into Monday in a mix of a
rising SE swell from recent upstream trade wind enhancements and
local windsea.

Monday Night through Thursday..
Southwest flow persists Monday night through Thursday due to
the Bermuda High, sustained 10-15 kts Monday night to Wednesday
morning, increasing to around 15 kts Wednesday afternoon through
Thursday. Scattered thunderstorms over marine waters forecasted
throughout back half of the week due to an approaching boundary
Wednesday into Thursday and upper level impulses. Seas 3-4 ft
Monday night through Thursday, combination of 1-2 ft 10 sec SE
swell and 2-4 ft 5 sec SW wind wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MCW
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...CRM/MCW
MARINE...VAO/MCW
Hazardous weather outlook, Jul 25, 9:26 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
926 PM EDT Sat Jul 25 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
270130-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
926 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat index will reach 105 degrees on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-270130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
926 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-270130-
Coastal Pender-Coastal New Hanover-
926 PM EDT Sat Jul 25 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-270130-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
926 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.